Florida, 2003

Flash Flood in Florida, August 11, 2003

August 11, 2003 · NWS JAX · 1 event in 1 county or zone

S. 1 to Malaga Street due to flooding and San Carlos Ave.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

News4Jax website reported that police had to close King Street from U.S. 1 to Malaga Street due to flooding and San Carlos Ave. from U.S. 1 to San Marco Ave. due to a downed power line in St. Augustine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 11, 1:38 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 11, 1:38 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT MON AUG 11 2003

CURRENTLY...AMPLIFIED FLOW ALOFT WITH DEEP TROF OVER THE EASTERN
UNITED STATES. AT THE SURFACE...AN ELONGATED TROF STRETCHES FROM THE
ATLANTIC STATES TO THE GULF OF MEXICO. MARGINALLY MOIST BUT VERY
UNSTABLE AIRMASS IS IN PLACE. STRONGEST CONVECTION OVER COASTAL
COUNTIES WHERE MID-LEVEL SHORTWAVE IS INTERACTING WITH THE ATLANTIC
SEA-BREEZE.

PUBLIC...SERIES OF IMPULSES WILL CONTINUE TO ROUND BASE OF UPPER TROF
THROUGH TONIGHT. BEGINNING TUESDAY THE UPPER TROUGH RETROGRESSES
WEST-SOUTHWEST WHILE BERMUDA HIGH BUILDS IN FROM THE EAST. SHOULD
SEE LESS COVERAGE THROUGH WEDNESDAY AS DRIER AIR FILTERS INTO THE
AREA COMPLIMENTS OF THE BERMUDA HIGH. WETTER CONDITIONS TO RETURN
THURSDAY (MAINLY FLORIDA ZONES) AS EASTERLY WAVE WILL LIKELY
INTENSIFY WHILE MARCHING WEST ACROSS THE CARIBBEAN SEA AND INTO THE
GULF OF MEXICO.

LIGHT TRANSPORT WINDS ON TUESDAY WILL RESULT IN SEA-BREEZE COLLISION
WELL INLAND WITH SEA-BREEZES MERGING FURTHER WEST WEDNESDAY AND
THURSDAY DUE TO MODERATE EASTERLY FLOW ESTABLISHING.

EXTENDED...LONG RANGE MODELS SUGGEST HIGH PRESSURE WILL POSITION OVER
THE REGION ON FRIDAY...THEN RETROGRESSES THROUGH THE WEEKEND WITH
UPPER TROF DIGGING SOUTH ALONG THE EASTERN SEABOARD. IN FACT...
MRF SOLN BRING ATTENDANT COLD FRONT ALL THE WAY DOWN TO THE STATE
LINE. THIS IS LIKELY OVERDONE GIVEN TIME OF YEAR. WILL TONE DOWN
NORTHERLY WINDS...THUS LOW-END SCATTERED POPS ACROSS THE BOARD LOOK
GOOD GIVEN LACK OF DOMINANT WEATHER FEATURE.

MARINE...NO HEADLINES EXPECTED. SOUTHERLY FLOW TO CONTINUE THROUGH
TUESDAY THEN SHIFT TO THE EAST ON WEDNESDAY AS AS SUBTROPICAL RIDGE
AXIS ADVANCES NORTH ALONG THE ATLANTIC COAST. WINDS WILL LIKELY REACH
CAUTIONARY LEVELS BY THURSDAY AS TROPICAL WAVE INTENSIFIES WHILE
MARCHING WEST OVER THE CARIBBEAN SEA AND INTO THE GULF OF MEXICO. AS
ADVERTISED...LONG EASTERLY FETCH SWELLS COULD START TO AFFECT WATERS
BY THURSDAY.

FIRE WX...NO HEADLINES. MINIMUM RH VALUES WILL CONTINUE WELL ABOVE
CRITICAL THRESHOLDS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 71 88 72 90 / 20 50 10 30
SSI 73 86 76 87 / 30 50 10 20
JAX 72 88 74 90 / 30 50 10 20
SGJ 73 87 75 87 / 30 50 10 20
GNV 71 89 72 91 / 20 50 10 30
OCF 72 90 73 91 / 20 50 10 30

16
Hazardous weather outlook, Aug 11, 12:30 PM EST, 3 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-112300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A MOIST SOUTHWEST FLOW OFF THE GULF OF MEXICO WILL AGAIN PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO THIS EVENING.  THESE THUNDERSTORMS WILL PRODUCE BRIEF PERIODS
OF HEAVY RAINFALL WITH ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 2
INCHES IN THE STRONGER STORMS. MINOR LOCALIZED FLOODING IS POSSIBLE
AS SOME AREAS ARE SATURATED FROM SEVERAL CONSECUTIVE DAYS OF
RAINFALL.

INTERESTS IN LOW LYING AREAS SHOULD MONITOR THE LATEST FORECAST
INFORMATION AND RIVER STATEMENTS...ESPECIALLY THOSE IN SOUTHWEST
MARION COUNTY NEAR THE RAINBOW AND WITHLACOOCHEE RIVERS...AND
INTERESTS NEAR THE SATILLA RIVER NEAR ATKINSON WHERE RIVER FLOOD
WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON MAINLY OVER
INTERIOR AREAS.  THIS RISK OF RIP CURRENTS WILL INCREASE ALONG THE
EAST COAST BEGINNING WEDNESDAY DUE TO AN INCREASING EASTERLY FLOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD BE ON THE
ALERT FOR THE POSSIBILITY OF STORMS PRODUCING LOWLAND FLOODING IN
SOME AREAS. PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

In the hours before

Special weather statement, Aug 11, 2:30 PM EST, 1 hour 30 minutes before
FLZ033-112015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS
COUNTY FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 415 PM...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER VILANO BEACH...OR ABOUT 3 MILES
NORTH OF ST. AUGUSTINE...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND VILANO BEACH...ST.
AUGUSTINE SOUTH...ST. AUGUSTINE...ANASTASIA...ST. AUGUSTINE SHORES...
BUTLER BEACH...ST. AUGUSTINE BEACH AND DUPONT CENTER THROUGH 415 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH AND EXCESSIVE LIGHTNING CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Aug 11, 2:43 PM EST, 1 hour 17 minutes before
FLZ037-112030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF
HOLLISTER...OR ABOUT 6 MILES SOUTHEAST OF INTERLACHEN...MOVING EAST
AT 15 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HOLLISTER...PALATKA...SATSUMA...ORANGE MILLS...EAST PALATKA AND SAN
MATEO THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Local storm report, Aug 11, 3:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
415 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    ST AUGUSTINE              FL   FLASH FLOODS
08/11/03   ST JOHNS                       NUMEROUS STREETS CLOSED
                                          DUE TO HEAVY RAIN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

HESS
Special weather statement, Aug 11, 3:15 PM EST, 45 minutes before
FLZ033-038-112115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS AND
FLAGLER COUNTIES FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE
LIGHTNING UNTIL 515 PM...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF DUPONT
CENTER...OR ABOUT 5 MILES SOUTHWEST OF ST. AUGUSTINE BEACH...MOVING
SOUTH AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND MARINELAND...DUPONT CENTER...CRESCENT BEACH...
PALM COAST...ESPANOLA AND BUNNELL THROUGH 515 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Aug 11, 3:38 PM EST, 22 minutes before
GAZ165-166-112115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF WOODBINE...MOVING EAST
AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WOODBINE...COLESBURG AND DOVER BLUFF THROUGH 515 PM EDT. GUSTY WINDS
OF UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

SHASHY
Special weather statement, Aug 11, 3:57 PM EST, 3 minutes before
FLZ037-040-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT MON AUG 11 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEAST
MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF WELAKA...OR ABOUT 7
MILES NORTHWEST OF SALT SPRINGS...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WELAKA...SATSUMA...
POMONA PARK...PALATKA...LAKE COMO AND SAN MATEO THROUGH 530 PM EDT.
GUSTY WINDS OF UP TO 50 MPH AND EXCESSIVE LIGHTNING CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Johns

When
August 11, 4:00 PM EST to 5:00 PM EST
Where
St. Johns County, St Augustine
Reported by
BROADCAST MEDIA
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368024.